Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

June 28, 2021Morgan County, Tennessee

NWS Morristown, TN issued this special weather statement at Jun 28, 2021, 9:09 PM EDT for Morgan County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 9:09 PM EDT (01:09 UTC)
Expired
Jun 28, 2021, 10:00 PM EDT
In force
51 min
Issued by
NWS Morristown, TN

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WWUS84 KMRX 290109
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
909 PM EDT Mon Jun 28 2021
 
TNZ035-290200-
Morgan TN-
909 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN COUNTY UNTIL
1000 PM EDT...

At 909 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving west at 15 mph.

Pea size hail and winds in excess of 45 mph will be possible with 
this storm.

Locations impacted include...
Wartburg, Sunbright, High Point, Deerlodge and Frozen Head State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 8488 3628 8488 3629 8487 3629 8484
      3630 8479 3625 8457 3623 8457 3623 8455
      3608 8458 3607 8480 3609 8482 3609 8483
      3614 8487 3616 8491 3621 8491
TIME...MOT...LOC 0109Z 095DEG 12KT 3618 8466 

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 7:23 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 28, 7:23 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
723 PM EDT Mon Jun 28 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight and Tuesday)...

Showers and isolated afternoon thunderstorms will continue this
afternoon and into the evening. A few storms may produce gusty
winds and heavy rainfall. Parts of the area will stay dry through
this evening. Temperatures at mid afternoon were in the upper 80s
to lower 90s at lower elevations outside of the thunderstorms. A
newly formed tropical depression off the South Carolina coast will
move northeast into SC/GA overnight and then towards Chattanooga
by Tuesday evening.

The east to southeast flow will cause the showers and
thunderstorms to move from the eastern mountains into the
Tennessee Valley late this afternoon then begin to dissipate this
evening. Other storms that are developing over the plateau and
southwest Virginia are moving to the northwest into southeast
Kentucky. Will keep rain chances at 20 to 40 percent for the late
afternoon and then decrease to 20 percent in the evening.

As the Eastern US upper level ridge stays strong across the
northeast part of the area through Tuesday the chance for showers
and storms will be lowest there. To the south the Tropical
depression off the SC coast will increase showers and
thunderstorms over southwest North Carolina by early morning and
then move into southeast Tennessee. Will have chance pops
increasing to likely over the southern third of the forecast area
during the day. Chance pops central sections to slight chance
northeast. Highs will again be in the lower 90s from about I-40
north but only mid 80s southeast. Rainfall amounts could be
locally heavy in the afternoon near Chattanooga but not expecting
any flooding problems.

TD

.LONG TERM...(Tuesday through Sunday)...

Key messages:

1. Significant precip late in the week. Dry conditions leading into
event will likely keep flood threat to a minimum.

Discussion:

An E-W oriented upper ridge will be situated from the mid-Atlantic
coast westward to the Arklatex region Tuesday night, with the
remnants of Tropical Depression 4 along the Gulf coast and an upper
trough beginning to dive south through Great Lakes towards the Ohio
River valley. The subtropical ridge will slowly lose strength
Wednesday into Thursday as the northern trough drops south, allowing
a cold front to push into the southern Appalachians and the
Tennessee river valley. There are substantial differences in how
this upper trough develops Friday into the weekend, so confidence in
the details of the forecast for Friday onward is fairly low.
However, most all guidance points to a wet pattern Thursday through
Friday night.

Tuesday night through Wednesday the subtropical ridge should keep
rain chances mostly diurnal, although waning influence from the
subtropical ridge should allow convection to develop pretty early on
Wednesday. Similar story for Thursday but have categorical PoPs in
on Thursday as broad southwesterly low level flow will increase
moisture substantially across the region ahead of the approaching
cold front to our north. Expect most everyone will see at least some
rain Thursday.

Thursday night into Friday PWAT values will balloon to over 1.8" to
2.0" across the TN valley as the cold front arrives and moisture
advection peaks ahead of it. Storm total amounts of 2-3" or more
will be possible from Thursday morning through Saturday. Lack of
heavy priming rains, limited duration of high PWAT air and moisture
transport, and a steady (albeit slow) southward motion of the cold
front means that for now the potential for flash flooding doesn't
appear widespread. However the GFS retrogrades the upper trough
westward on Friday and forms a cutoff low over the upper midwest
that meanders there through the weekend, which would leave our CWA
in a steady stream of Gulf moisture. This is in contrast with the
ECMWF keeps the trough further east and pushes the cold front well
to our south by Saturday morning. If the GFS solution comes to
fruition then more widespread flooding potential will be realized.
It's too early to tell how this is going to play out but overall
would say the flooding potential seems higher than it did with the
overnight shift.

CD

&&

.AVIATION...
00Z TAF DISCUSSION.

VFR through the period at all sites aside for TRI where some MVFR
fog is possible overnight. Current convection should diminish
shortly thus only favored sct debris cu through the
evening/overnight. Otherwise, TC Danny will approach from the
southeast on Tuesday with moisture spreading across the
central/southern valley which will foster low VFR cigs at CHA/TYS,
with sct/num shra and/or tsra expected, especially at CHA.
Therefore prevailed such at CHA with only prob30 at TYS. TRI
should remain dry given further proximity from the TC as well as
ely/sely downslope flow. Speaking of flow, ely/sely winds will
remain in the 5-10kts range with an occasional light gust not to
be ruled out at CHA/TYS, with weaker winds expected at TRI.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  87  71  90  71 /  10  60  30  60  20
Knoxville McGhee Tyson Airport, TN  70  90  71  90  71 /  10  50  20  60  30
Oak Ridge, TN                       70  90  69  89  69 /  20  40  20  60  30
Tri Cities Airport, TN              65  91  67  90  67 /  10  20  10  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 28, 3:39 PM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
339 PM EDT Mon Jun 28 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
339 PM EDT Mon Jun 28 2021 /239 PM CDT Mon Jun 28 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

However, there is the potential for some heavy rainfall Thursday
into Friday. Recent dry weather may limit the threat of flooding,
but guidance continues to indicate the potential for widespread
heavy rains so there exists at least some threat for some isolated
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, Jun 28, 7:46 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
746 PM EDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     2 N POUND               37.15N 82.60W
06/28/2021                   WISE               VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ALONG WITH PEA SIZE HAIL.

&&

DH
Special weather statement, Jun 28, 8:16 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
816 PM EDT Mon Jun 28 2021

TNZ035-290100-
Morgan TN-
816 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORGAN COUNTY UNTIL
900 PM EDT...

At 815 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Wartburg, moving west at 15 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Sunbright, High Point, Deerlodge and Frozen Head State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 8489 3624 8488 3627 8488 3621 8461
      3603 8464 3603 8476 3606 8479 3609 8480
      3609 8483 3614 8487 3616 8491 3618 8490
      3620 8491
TIME...MOT...LOC 0015Z 097DEG 16KT 3614 8472

DH
Local storm report, Jun 28, 8:26 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 PM EDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     1 SSW CARYVILLE         36.31N 84.23W
06/28/2021                   CAMPBELL           TN   PUBLIC

            TWO TREES DOWN NEAR CARYVILLE.

&&

DH
Local storm report, Jun 28, 8:36 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
836 PM EDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     1 SSW CARYVILLE         36.31N 84.23W
06/28/2021                   CAMPBELL           TN   PUBLIC

            TWO TREES DOWN NEAR CARYVILLE.

0745 PM     TSTM WND DMG     2 N POUND               37.15N 82.60W
06/28/2021                   WISE               VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ALONG WITH PEA SIZE HAIL.

0723 PM     TSTM WND DMG     POUND                   37.13N 82.60W
06/28/2021                   WISE               VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0720 PM     TSTM WND DMG     2 WNW PAULETTE          36.20N 83.93W
06/28/2021                   UNION              TN   PUBLIC

            A FEW TREES DOWN.

0658 PM     TSTM WND DMG     2 NNW MAYNARDVILLE      36.27N 83.81W
06/28/2021                   UNION              TN   LAW ENFORCEMENT

            A COUPLE TREES DOWN ACROSS THE COUNTY.

0644 PM     TSTM WND DMG     1 SSW SANDLICK          36.38N 83.69W
06/28/2021                   CLAIBORNE          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

0625 PM     TSTM WND DMG     TAZEWELL                36.46N 83.58W
06/28/2021                   CLAIBORNE          TN   PUBLIC

            SEVERAL TREES DOWN NEAR TAZEWELL.

0440 PM     TSTM WND DMG     4 NE MOUNT VERNON       35.46N 84.32W
06/28/2021                   MONROE             TN   PUBLIC

            SEVERAL TREES DOWN.

&&
Special weather statement, Jun 28, 8:42 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
842 PM EDT Mon Jun 28 2021

TNZ012-035-290145-
Scott TN-Morgan TN-
842 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN AND SCOTT
COUNTIES UNTIL 945 PM EDT...

At 842 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hollyhill to near Huntsville to 10 miles
northeast of Wartburg. Movement was northwest at 15 mph.

Pea size hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Sunbright, Rugby, Honey
Creek State Park, Robbins, Big South Fork National Park and Rugby
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8426 3656 8426 3651 8430 3651 8433
      3650 8434 3647 8434 3646 8435 3644 8434
      3639 8438 3618 8446 3626 8488 3629 8487
      3630 8480 3633 8477 3634 8474 3637 8472
      3637 8470 3640 8466 3660 8478
TIME...MOT...LOC 0042Z 119DEG 15KT 3664 8431 3643 8446 3624 8452

DH
Special weather statement, Jun 28, 9:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
909 PM EDT Mon Jun 28 2021

TNZ035-290200-
Morgan TN-
909 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN COUNTY UNTIL
1000 PM EDT...

At 909 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving west at 15 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Wartburg, Sunbright, High Point, Deerlodge and Frozen Head State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 8488 3628 8488 3629 8487 3629 8484
      3630 8479 3625 8457 3623 8457 3623 8455
      3608 8458 3607 8480 3609 8482 3609 8483
      3614 8487 3616 8491 3621 8491
TIME...MOT...LOC 0109Z 095DEG 12KT 3618 8466

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:15 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott45 min
Jun 28, 8:16 PM EDTSpecial Weather StatementMRXMorgan44 min
Jun 28, 8:42 PM EDTSpecial Weather StatementMRXScott63 min
Jun 28, 9:34 PM EDTAreal Flood AdvisoryMRXMorgan116 min
Jun 29, 4:02 PM EDTSpecial Weather StatementMRXMcMinn43 min
Jun 29, 4:20 PM EDTSevere Thunderstorm WarningMRXMcMinn40 min
Jun 29, 4:47 PM EDTSpecial Weather StatementMRXLoudon28 min
Jun 29, 4:59 PM EDTSpecial Weather StatementMRXRoane46 min
Jun 29, 5:22 PM EDTSpecial Weather StatementMRXRoane23 min
Jun 29, 5:46 PM EDTSpecial Weather StatementMRXAnderson44 min
Jun 29, 5:57 PM EDTSpecial Weather StatementMRXRhea18 min
Jun 29, 6:20 PM EDTSpecial Weather StatementMRXCampbell40 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.